A female asked:
Disclaimer

will this medication hurt my mother? my mother is in a nursing home and had been prescribed hydrocodone for pain. she started having low blood pressure/heart beat/diziness/bizarre behavior. she's been sent to the emergency room three times in the last t

2 doctor answers
Dr. Andrius Baskys
45 years experience Geriatric Psychiatry
There : There is a possibility that ultram - also known as tramadol, will cause the allergy as well. I would like to refer you to an excellent article in the journal orthopedics (2007, vol. 30, p. 920) titled "drug selection in a patient with a history of hypersensitivity reactions: a practical approach for the orthopedist" by lisa a. Thompson and others. This is what the article says about tramadol: "tramadol is structurally similar to morphine and codeine, so cross-reactivity can be expected. The package insert cautions against use of tramadol in any reported opioid allergy.” as you can see, the authors caution about use of tramadol (ultram) when there is a history of allergic reactions to an opioid, which would include codeine. Hope that helps. However, there might be other reasons for the symptoms that your mother has been experiencing and a thorough evaluation by a physician with expertise in geriatric medicine could be helpful.
Answered on Oct 3, 2016
2
2 thanks
Dr. Karen Sibert
38 years experience Anesthesiology
Ask her doctor: Pain meds such as hydrocodone must be used carefully in older patients. They metabolize all meds more slowly, and may need smaller doses or less frequent doses. There may be better ways to manage her pain than hydrocodone or other narcotics. If necessary, ask for a consultation with a pain specialist. All her meds may need to be adjusted if she is having heart problems and behavior changes.
Answered on Mar 26, 2013
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A female asked:
Dr. Andrius Baskys
45 years experience Geriatric Psychiatry
There : There is a possibility that ultram - also known as tramadol, will cause the allergy as well. I would like to refer you to an excellent article in the ... Read More
A 43-year-old female asked:
Dr. Cornelius Oleary
18 years experience Urgent Care
Bradycardia: Bradycardia with hypotension can cause dizziness but room spinning kind still usually from a vestibular source such as benign positional vertigo , lab ... Read More
A 31-year-old female asked:
Dr. Derrick Lonsdale
72 years experience Preventive Medicine
Chances are: High that you have a lousy diet. Stop all forms of sugar and sweeteners.
1
1 thank
A 47-year-old male asked:
Dr. Rawhi Omar
43 years experience Pathology
Compare to baseline: These blood pressure numbers without symptoms of hypotension are ok if your baseline numbers (before treatment) were not too far off
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month